Alert archive / Wisconsin / Gale Warnings in 2016

Gale Warning 17, NWS Green Bay, WI

December 28, 2016

NWS Green Bay, WI issued this gale warning at Dec 28, 2016, 3:14 AM CST. It took effect at Dec 28, 2016, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2016, 3:14 AM CST (09:14 UTC)
In effect from
Dec 28, 2016, 9:00 AM CST
Expired
Dec 28, 2016, 6:00 PM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

518 
WHUS73 KGRB 280914
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
314 AM CST WED DEC 28 2016

...GUSTY WINDS ARRIVING BY MIDDAY...

.SOUTH WINDS WILL INCREASE BY MIDDAY AND REMAIN GUSTY THROUGH
FRIDAY MORNING. THE WINDS WILL ALSO CREATE HIGHER WAVES HAZARDOUS
TO SMALL CRAFT...ESPECIALLY ON LAKE MICHIGAN.

LMZ541-281715-
/O.NEW.KGRB.GL.W.0017.161228T1500Z-161229T0000Z/
/O.EXT.KGRB.SC.Y.0091.161229T0000Z-161230T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
314 AM CST WED DEC 28 2016

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
9 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* WINDS...SOUTH INCREASING TO 15 TO 25 KNOTS LATE THIS MORNING.
  GUSTS TO 35 KNOT GALES THROUGH THE AFTERNOON HOURS.

* WAVES...BUILDING TO 1 TO 3 FEET ON THE BAY...AND 4 TO 6 FEET 
  ON THE LAKE WEDNESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-542-543-281715-
/O.CON.KGRB.SC.Y.0091.161228T1500Z-161230T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
314 AM CST WED DEC 28 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 9 AM CST FRIDAY...

* WINDS...SOUTH INCREASING TO 15 TO 25 KNOTS. GUSTS TO 30 KNOTS
  POSSIBLE THIS AFTERNOON.

* WAVES...BUILDING TO 1 TO 3 FEET ON THE BAY...AND 4 TO 6 FEET 
  ON THE LAKE WEDNESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
3 follow-up statements
021 
WHUS73 KGRB 281617
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1017 AM CST WED DEC 28 2016

...GUSTY WINDS THROUGH FRIDAY MORNING...

.GUSTY SOUTH WINDS ARE EXPECTED LATE THIS MORNING INTO THE
AFTERNOON...THEN VEER TO THE WEST LATE THIS EVENING AND CONTINUE
THROUGH FRIDAY MORNING. THE WINDS WILL ALSO CREATE HIGH WAVES
HAZARDOUS TO SMALL CRAFT...ESPECIALLY ON LAKE MICHIGAN THROUGH
THIS EVENING.

LMZ541-290030-
/O.CON.KGRB.GL.W.0017.000000T0000Z-161229T0000Z/
/O.CON.KGRB.SC.Y.0091.161229T0000Z-161230T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
1017 AM CST WED DEC 28 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 9 AM CST FRIDAY...

* WINDS...SOUTH 15 TO 25 KNOTS...GALE FORCE GUSTS TO 35 KNOTS THIS
  AFTERNOON...VEERING TO THE WEST LATE THIS EVENING.

* WAVES...1 TO 3 FEET ON THE BAY. WAVES WILL BUILD TO 4 TO 7 FEET
  ON THE LAKE THIS AFTERNOON THEN SUBSIDE TO 2 TO 4 FEET
  OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-542-543-290030-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-161230T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
1017 AM CST WED DEC 28 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WINDS...SOUTH 15 TO 25 KNOTS...WITH GUSTS TO 30 KNOTS POSSIBLE
  THIS AFTERNOON...VEERING TO THE WEST LATE THIS EVENING.

* WAVES...1 TO 3 FEET ON ICE FREE AREAS OF THE BAY. WAVES OF 3 TO
  5 FEET ARE EXPECTED ON THE LAKE THROUGH EARLY EVENING...
  SUBSIDING TO 1 TO 3 FEET TONIGHT INTO THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

BERSCH
393 
WHUS73 KGRB 282126
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CST WED DEC 28 2016

...GUSTY WINDS THROUGH FRIDAY MORNING...

.GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE THIS EVENING...THEN
VEER TO THE WEST LATE THIS EVENING AND CONTINUE THROUGH FRIDAY
MORNING. THE WINDS WILL ALSO CREATE HIGH WAVES HAZARDOUS TO SMALL
CRAFT...ESPECIALLY ON LAKE MICHIGAN THROUGH TONIGHT.

LMZ541-290530-
/O.CON.KGRB.GL.W.0017.000000T0000Z-161229T0000Z/
/O.CON.KGRB.SC.Y.0091.161229T0000Z-161230T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
326 PM CST WED DEC 28 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WINDS...SOUTH 15 TO 25 KNOTS...GALE FORCE GUSTS TO 35 KNOTS 
  THIS AFTERNOON...VEERING TO THE WEST LATE THIS EVENING. 

* WAVES...WAVES 4 TO 7 FEET ON THE LAKE THIS EVENING THEN
  SUBSIDING TO 3 TO 5 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-542-543-290530-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-161230T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
326 PM CST WED DEC 28 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WINDS...SOUTH 15 TO 25 KNOTS...WITH GUSTS TO 30 KNOTS POSSIBLE 
  THIS AFTERNOON...VEERING TO THE WEST LATE THIS EVENING. 

* WAVES...1 TO 3 FEET ON ICE FREE AREAS OF THE BAY. WAVES OF 4 TO
  7 FEET ARE EXPECTED ON THE LAKE THROUGH EARLY EVENING...SUBSIDING
  TO 3 TO 5 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
908 
WHUS73 KGRB 282357
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
557 PM CST WED DEC 28 2016

...GUSTY WINDS THROUGH FRIDAY MORNING...

.GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE THIS EVENING...THEN
VEER TO THE WEST LATE THIS EVENING AND CONTINUE THROUGH FRIDAY
MORNING. THE WINDS WILL ALSO CREATE HIGH WAVES HAZARDOUS TO SMALL
CRAFT...ESPECIALLY ON LAKE MICHIGAN THROUGH TONIGHT.

LMZ541-290800-
/O.EXP.KGRB.GL.W.0017.000000T0000Z-161229T0000Z/
/O.CON.KGRB.SC.Y.0091.161229T0000Z-161230T1500Z/
ROCK ISLAND PASSAGE TO STURGEON BAY WI-
557 PM CST WED DEC 28 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...
...GALE WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

* WINDS...SOUTH 15 TO 25 KNOTS...GUSTS TO 30 KNOTS POSSIBLE THIS
  EVENING...VEERING TO THE WEST LATE THIS EVENING.

* WAVES...WAVES 4 TO 7 FEET ON THE LAKE THIS EVENING THEN 
  SUBSIDING TO 3 TO 5 FEET OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

LMZ521-522-542-543-290800-
/O.CON.KGRB.SC.Y.0091.000000T0000Z-161230T1500Z/
GREEN BAY SOUTH OF LINE FROM  CEDAR RIVER TO ROCK ISLAND PASSAGE
AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI-
GREEN BAY SOUTH OF LINE FROM  OCONTO WI TO LITTLE STURGEON BAY WI-
STURGEON BAY TO TWO RIVERS WI-TWO RIVERS TO SHEBOYGAN WI-
557 PM CST WED DEC 28 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WINDS...SOUTH 15 TO 25 KNOTS...WITH GUSTS TO 30 KNOTS POSSIBLE
  THIS EVENING...VEERING TO THE WEST LATE THIS EVENING.

* WAVES...1 TO 3 FEET ON ICE FREE AREAS OF THE BAY. WAVES OF 4 
  TO 7 FEET ARE EXPECTED ON THE LAKE THROUGH EARLY EVENING... 
  SUBSIDING TO 3 TO 5 FEET OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 27, 10:37 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 27, 10:37 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1037 PM CST Tue Dec 27 2016

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 200 PM CST Tue Dec 27 2016

Low clouds and scattered flurries continued as of mid afternoon.
Temperatures ranged from around 10 above across the far north
to the lower 20s across northeast and east-central Wisconsin.

The scattered flurries should come to an end and most of the low
clouds should dissipate late this afternoon or early this evening.
Low temperatures tricky as there will be a short period of clear
to partly cloudy skies and light winds. The combination of a light
southwest or south wind and increasing clouds should keep
temperatures steady or slowly rising after midnight.

Southerly winds will be on the increase by late morning with the
strongest winds across northeast Wisconsin. There is a chance of
light snow later Wednesday afternoon across north-central
Wisconsin. High temperatures should approach 30 across the
north and the middle to upper 30s across northeast Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 200 PM CST Tue Dec 27 2016

Medium range progs remain consistent with a few clipper type
systems sliding over the Great Lakes region for the later half of
the week and into the weekend. A little better chance for snow
early next week and then possibly turning colder.

Timing and track of clipper systems the primary forecast challenge
through Saturday. Surface low track with the first clipper remains
northeast of the area. Progs indicate decent height falls toward
Thursday with cold air advection along with steeper mid level
lapse rates. As a result increased pops for snow showers although
accumulation will be minor.

Medium range models continue to track a second clipper system
just north and east of the forecast area toward Saturday, but a
more southern track compared to previous runs. Snow chances have
been increased across the area as a result, with lake effect snow
showers at the end of the event.

An upper ridge builds into the area for Sunday into early Monday
for quiet weather. Focus then turns to the early next week
system. GFS has significantly backed off with the intensity in
terms of a deeper low pressure system and also trending colder
with respect all snow for precipitation type. However the ECMWF
has trended faster and deeper along with a more eastern track
with this system for more accumulating snow across the region.
Broad upper trough building into the western two thirds of the
country next week, indicate a possible shift to colder
temperatures, or slightly below normal levels for now.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1036 PM CST Tue Dec 27 2016

The eastward push of the low cloud deck has pretty much stopped,
so it looks like they will linger at least until middle and high
clouds overspread from the west. Still expect winds above the
surface to increase tomorrow during the day, likley resulting in
some LLWS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......TDH
AVIATION.......Skowronski
Hazardous weather outlook, Dec 27, 2:21 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
221 PM CST TUE DEC 27 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
221 PM CST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A STORM SYSTEM MAY TRACK OVER THE WESTERN GREAT LAKES REGION
TOWARD MONDAY. IT IS TOO EARLY TO DETERMINE THE TRACK AND
INTENSITY OF THIS SYSTEM AS WELL AS SNOW AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-282030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
221 PM CST TUE DEC 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ECKBERG/TDH

Nearby

Gale Warnings in Wisconsin, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.